Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 12, 2018, 8:23 PM CDT for Lincoln County, Marathon County, Wood County, Wisconsin. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 8:23 PM CDT (01:23 UTC)
- Expired
- Jul 12, 2018, 9:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, WI, Marathon County, WI, Wood County, WI
The radar
The La Crosse radar (KARX), 159 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 8:14 PM CDT | Severe Thunderstorm Watch | SPC | 2 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
102
WUUS53 KGRB 130123
SVRGRB
WIC069-073-141-130230-
/O.NEW.KGRB.SV.W.0029.180713T0123Z-180713T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
823 PM CDT THU JUL 12 2018
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northwestern Wood County in central Wisconsin...
Lincoln County in north central Wisconsin...
Western Marathon County in central Wisconsin...
* Until 930 PM CDT.
* At 822 PM CDT, severe thunderstorms were located along a line
extending from near Ogema to near Owen to near Humbird to 7 miles
northeast of Galesville, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Abbotsford around 840 PM CDT.
Tripoli around 850 PM CDT.
Marshfield and Tomahawk around 905 PM CDT.
Wausau around 920 PM CDT.
Other locations impacted by these severe thunderstorms include Edgar,
North Wood County Park, Bradley, Little Chicago, Auburndale, March
Rapids, Hamburg, Otis, Hewitt and Rib Falls.
People at Farm Technology Days near Marshfield should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
4555 9004 4555 8944 4487 8975 4450 9006
4425 9032
TIME...MOT...LOC 0122Z 268DEG 37KT 4548 9036 4500 9053 4460 9084 4417
9126
HAIL...0.75IN
WIND...60MPH
$$
Eckberg3 follow-up statements
319
WWUS53 KGRB 130142
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
842 PM CDT THU JUL 12 2018
WIC069-073-141-130230-
/O.CON.KGRB.SV.W.0029.000000T0000Z-180713T0230Z/
Wood WI-Lincoln WI-Marathon WI-
842 PM CDT THU JUL 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN WOOD...LINCOLN AND WESTERN MARATHON COUNTIES...
At 842 PM CDT, severe thunderstorms were located along a line
extending from near Spirit to near Dorchester to near Neillsville to
8 miles northeast of North Bend, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Abbotsford around 845 PM CDT.
Tripoli around 850 PM CDT.
Marshfield and Tomahawk around 905 PM CDT.
Wausau around 920 PM CDT.
Other locations impacted by these severe thunderstorms include Edgar,
North Wood County Park, Bradley, Little Chicago, Auburndale, March
Rapids, Hamburg, Otis, Hewitt and Rib Falls.
People at Farm Technology Days near Marshfield should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
4555 9004 4555 8944 4487 8975 4450 9006
4425 9032
TIME...MOT...LOC 0142Z 268DEG 37KT 4549 9009 4501 9026 4461 9057 4418
9100
HAIL...<.75IN
WIND...60MPH
$$
Eckberg151
WWUS53 KGRB 130155
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
855 PM CDT THU JUL 12 2018
WIC069-073-141-130230-
/O.CON.KGRB.SV.W.0029.000000T0000Z-180713T0230Z/
Wood WI-Lincoln WI-Marathon WI-
855 PM CDT THU JUL 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN WOOD...LINCOLN AND WESTERN MARATHON COUNTIES...
At 855 PM CDT, severe thunderstorms were located along a line
extending from near Tripoli to 10 miles east of Abbotsford to 8 miles
northeast of Shortville to near Cataract, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Tripoli around 900 PM CDT.
Tomahawk around 915 PM CDT.
Wausau around 925 PM CDT.
Other locations impacted by these severe thunderstorms include Edgar,
North Wood County Park, Bradley, Little Chicago, Auburndale, March
Rapids, Hamburg, Otis, Hewitt and Rib Falls.
People at Farm Technology Days near Marshfield should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
4555 9004 4555 8944 4487 8975 4450 9006
4425 9032
TIME...MOT...LOC 0155Z 274DEG 31KT 4548 8995 4500 9012 4460 9043 4417
9085
HAIL...<.75IN
WIND...60MPH
$$
Eckberg805
WWUS53 KGRB 130229
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
929 PM CDT THU JUL 12 2018
WIC069-073-141-130236-
/O.EXP.KGRB.SV.W.0029.000000T0000Z-180713T0230Z/
Wood WI-Lincoln WI-Marathon WI-
929 PM CDT THU JUL 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOOD...LINCOLN
AND WESTERN MARATHON COUNTIES WILL EXPIRE AT 930 PM CDT...
The storms which prompted the warning have weakened below severe
limits across Lincoln county, and no longer pose an immediate threat
to life or property. Therefore, the warning will be allowed to
expire. However small hail, gusty winds and heavy rain are still
possible with these thunderstorms.
A new severe thunderstorm warning is in effect for eastern Marathon,
Wood, and western Portage counties until 10:15 PM.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Wisconsin.0
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
4555 9004 4555 8944 4487 8975 4450 9006
4425 9032
TIME...MOT...LOC 0226Z 268DEG 37KT 4549 8952 4501 8969 4461 9001 4418
9043
$$
BerschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:55 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 12, 6:55 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 655 PM CDT Thu Jul 12 2018 Updated aviation portion for 00Z TAF issuance and new information added to update section .UPDATE... Issued at 641 PM CDT Thu Jul 12 2018 A well defined outflow boundary lingering from the morning/mid-day round of storms remained from near KEZS to KAUW to KMDZ. It had moved little in the past couple hours, and separates rain modified air to the north from more unstable air to the south. Low clouds north of the boundary were holding back temps, thus helping to maintain the identity of the boundary. It appears the line of storms to the west will surge into central Wisconsin this evening. Additional cells may tend to develop east along the boundary, then merge into the main line when it arrives. For this reason, areas near the boundary would seem to have the greatest risk of damaging wind gusts this evening. Heavy rain and flooding is also possible over central Wisconsin, though the hi-res models tend to show the strongest/most persistentconvection building due south into the reservoir of highly unstable air southwest of the forecast area. && .SHORT TERM...Tonight and Friday Issued at 347 PM CDT Thu Jul 12 2018 Thunderstorm potential and impacts are the main concerns through Friday, but confidence level in the short term part of the forecast is low. Convection from overnight did not exit/dissipate until early this afternoon. The clouds from the storms kept temperatures from warming up much so far today, so the atmosphere remains relatively stable compared to locations to our west. Since it isn't even the middle of July yet, it will only take a short period of sunshine to warm temperatures up considerably, increasing instability. Looks like convection should start out west of the forecast area late this afternoon and arrive in north-central Wisconsin early in the evening with the help of some weak mid level short wave energy and the right entrance region of an upper level jet max. A weak surface front is also forecast to move into Wisconsin. MUCAPE values are expected to reach 4,000+ J/kg across parts of central Wisconsin. Some locations in northern Wisconsin can expect to see PWATs around 2 inches. The 19Z SPC day 1 outlook has most of the area in at least a marginal risk of severe storms. Shear with this event does not look overly impressive, so damaging straight-line winds and torrential rainfall appear to be the main threats. The general idea for Friday is for rain chances to decrease from north to south as the front moves to the south. .LONG TERM...Friday Night Through Thursday Issued at 347 PM CDT Thu Jul 12 2018 The latest medium range models show that the northern stream will have a greater influence on the weather over the western Great Lakes region through the middle of next week. This will lead to the dominant sub-tropical ridge getting suppressed to the southern tier of the conus while more seasonable airmasses spread across our region. Forecast concerns mainly revolve around thunderstorm chances on Friday night, followed by late Sunday into Monday morning. Friday night through Sunday...The cold front is anticipated to remain draped from central to northeast WI at the start of Friday evening. Models project deep moisture (pwats 1.80 inches) and ample BL instability (1k-3k j/kg) ahead of the front at 00z Sat, suggesting the threat of showers and storms will continue, though the primary severe threat looks to be pushed south of the region. With instability peaking early in the evening, should see threat of storms diminish during the later evening hours, and trailing off to showers overnight. Think it is possible that the front could finally get pushed south of the area as a result of the convection. However, models indicate that the front will stall over central and east-central WI into Saturday with some minor instability developing by late morning with the heat of the day. Will therefore have to keep a small chance of a storm in the forecast. Focus for thunderstorms look to finally shift south of the region for Saturday night and through much of Sunday as well. Could see the next chance of storms push into north-central WI late Sunday afternoon ahead of the next front. Highs mainly in the low to mid 80s each day. Rest of the forecast...On Sunday night and Monday, a digging northern stream shortwave will push another cold front across the region. Moisture will remain ample ahead of the front, but instability appears limited, partly due to the diurnal cycle. If timing speeds up, perhaps could see a low end severe threat develop over north-central WI on Sunday evening. In the wake of this front, high pressure will build in for Tuesday and lingers into Wednesday. Temps and humidity levels will fall back during this time as well. && .AVIATION...for 00Z TAF Issuance Issued at 641 PM CDT Thu Jul 12 2018 The main aviation forecast issue this evening is determining when thunderstorms will affect the TAF sites. It appears the line of storms to the west will push into central Wisconsin this evening. The northern and eastern extent of its progress across the area is more uncertain. Additional storms are possible later tonight and tomorrow, though timing of those is highly uncertain and it likely to remain so until the first line passes through the area. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement through Friday morning for WIZ022-040. && UPDATE.........Skowronski SHORT TERM.....MG LONG TERM......MPC AVIATION.......Skowronski
Hazardous weather outlook, Jul 12, 3:25 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 325 PM CDT Thu Jul 12 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132030- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 325 PM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Another round of thunderstorms is expected from early this evening through late tonight. These storms will be capable of producing damaging winds, and possibly large hail and localized flooding. The greatest risk for severe weather looks to be between 7 PM and midnight. There is an increased risk of rip currents along the Lake Michigan shoreline north of Two Rivers tonight. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are possible at times from Friday through Saturday. Widespread severe weather is not expected. However, the strongest storms could produce gusty winds, hail, along with localized flooding. There is a chance of thunderstorms again on Sunday into Monday. It is too early to determine whether any of these storms will become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LMZ521-522-541>543-132030- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 325 PM CDT Thu Jul 12 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The chance for storms will return late tonight. Some of the storms could produce gusty winds and small hail that would pose a significant hazard to mariners. Increasing south winds will lead to hazardous conditions for small craft tonight on Lake Michigan, mainly north of Two Rivers. .DAYS TWO THROUGH SEVEN...Friday through Thursday There are chances for storms at times from Friday through Monday. Some of the storms could produce gusty winds and small hail that would pose a significant hazard to mariners. MG/MPC
In the hours before
Special weather statement, Jul 12, 7:19 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
719 PM CDT THU JUL 12 2018
WIZ010-018-030-035-130215-
Marathon-Wood-Oneida-Lincoln-
719 PM CDT THU JUL 12 2018
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND PORTIONS OF NORTH-
CENTRAL WISCONSIN THIS EVENING...
At 712 PM CDT, strong thunderstorms were located along a line from
near Ladysmith to south of Eau Claire. The storms were moving east
at 40 mph. The storms will produce dangerous lightning and heavy
rain. Wind gusts to at least 40 mph are possible with the storms.
These storms will be near...
Willow Reservoir around 815 PM CDT.
Woodboro around 835 PM CDT.
Rhinelander around 840 PM CDT.
Tripoli around 845 PM CDT.
Pittsville around 900 PM CDT.
Tomahawk around 905 PM CDT.
Merrill and Council Grounds State Park around 910 PM CDT.
Other locations impacted by these storms include Edgar, North Wood
County Park, Big Eau Pleine County Park, Bradley, Little Chicago,
Auburndale, Harshaw, March Rapids, Hamburg and Otis.
People at Farm Technology Days near Marshfield, and Hodag Country
Festival Grounds should consider seeking safe shelter.
Boaters on area lakes should move ashore before the storms arrive.
If possible, go indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning.
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
4573 9004 4579 8922 4554 8932 4548 8952
4518 8973 4432 8992 4432 9032
TIME...MOT...LOC 0012Z 265DEG 36KT 4561 9077 4541 9082 4539 9135 4507
9143 4438 9160
SkowronskiThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:19 PM CDT | Special Weather Statement | GRB | Lincoln, Oneida, Wood | 116 min |
| Jul 12, 8:40 PM CDT | Special Weather Statement | GRB | Oneida | 65 min |
| Jul 12, 9:15 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 37 min |
| Jul 12, 9:43 PM CDT | Special Weather Statement | GRB | Oneida | 62 min |
| Jul 12, 10:03 PM CDT | Special Weather Statement | GRB | Portage, Shawano, Waupaca, Waushara | 57 min |
| Jul 12, 10:28 PM CDT | Special Weather Statement | GRB | Florence, Forest | 62 min |
| Jul 12, 11:13 PM CDT | Special Weather Statement | GRB | Florence | 62 min |
| Jul 13, 10:06 AM CDT | Special Weather Statement | GRB | Waushara | 54 min |
| Jul 13, 10:53 AM CDT | Special Weather Statement | GRB | Winnebago | 52 min |
| Jul 13, 11:33 AM CDT | Special Weather Statement | GRB | Calumet, Manitowoc | 57 min |
| Jul 13, 3:17 PM CDT | Special Weather Statement | GRB | Outagamie | 58 min |
| Jul 13, 4:03 PM CDT | Special Weather Statement | GRB | Calumet, Manitowoc, Winnebago | 57 min |
| Jul 13, 4:36 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Manitowoc | 39 min |
| Jul 13, 4:53 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Jul 13, 5:02 PM CDT | Special Weather Statement | GRB | Calumet, Manitowoc | 58 min |
| Jul 13, 5:16 PM CDT | Special Weather Statement | GRB | Calumet, Manitowoc, Waushara, Winnebago | 89 min |
| Jul 13, 6:07 PM CDT | Areal Flood Advisory | GRB | Manitowoc | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.